Post-Abortion Vaginal Bleeding: Common Causes


Q: Hello! i had an abortion about 9 months ago. about 3 months after that i was taken to the hospital because i was bleeding so bad it was through my jeans all the way down to my feet. the doctor thought i had a miscarriage, but pregancy test came back negative. nothing was done i wasnt put on medication or anything. since then all my periods are very heavy and the blood is bright red. this is very scary to me and i have no insurance and aamm still paying for last hospital visit and am weary of going again because nothing was done. any advice or hap would be greatly appreciateed. thanks so much doctor. also i didnt have sex after abortion. and followed all rules they told me to after. i would just like my normal period back. please help me.


A:   Heavy bleeding after an abortion can happen. Some women have changes in menses after getting pregnant, in your case, heavy bleeding. May I ask if you have mentioned the history of abortion on your ER visit? A common cause of heavy bleeding post-abortion is retained placental tissue, meaning there are small amounts of placenta that may still be present. A dilatation and curettage will remove the retained products and the heavy bleeding will eventually stop. Another possible cause for the heavy bleeding is a blood clotting disorder but this is a lesser consideration. Uterine fibroids (aka myoma) is also a common cause of heavy vaginal bleeding. I would suggest for you to see a doctor again since you have bled heavily for 9 months already. There is a chance you are anemic by now (low haemoglobin) because of the heavy bleeding. You may start taking multivitamins with iron to help this problem.The root cause of the bleeding should be addressed to before any interventions can be done. Be very detailed in narrating the history starting from the abortion to the ER visit then the heavy bleeding (number of pads or tampons used per day) because this will be a great aid to accurate diagnosis. I wish you well always. Take care.

Related Q&A

Q: Hi, I had an abortion august 17, 2015 and took the second dosage(misoprostol) of the abortion pill the following day...

Q: I have a partial small bowel obstruction(originally caused by a baby with an interseception resulting in a ring of sc...

Q: My girlfriend just tested positive on pregnancy the day before. The line on the tester was a blur one. She took the u...

Q: Im taking medicines to have my periods and i end up in loose stools. will the medicines effect go away?

Q: My wife had taken minoprostol 3 weeks before she start having vomitting, dizziness, headache,shes not feeling hungry ...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon